Serious Reactions in Some to Ziagen, Abacavir, FDA WarnsJul 25, 2008 | Parker Waichman LLP The US Food and Drug Administration (FDA) just issued an alert regarding serious, sometimes fatal, reactions—called hypersensitivity reactions or HSRs—caused by the drug Abacavir in some patients. Abacavir—sold under brand name Ziagen—therapy can result in HSRs in those patients who test positive for a particular human leukocyte antigen (HLA) allele called HLA-B*5701. An allele is a component in the gene.
Abacavir—and Ziagen—is nucleoside reverse transcriptase inhibitor (NRTI) antiretroviral. The drug is indicated and used in combination with other antiretroviral medications for the treatment of HIV-1 infection in adult and pediatric patients. Abacavir is manufactured by Glaxo SmithKline. The adverse reaction called Abacavir HSR is a multi-organ condition that is characterized and diagnosed by the presence of at least two symptoms that can include fever, rash, gastrointestinal reactions—nausea, vomiting, diarrhea, or abdominal pain—respiratory reactions—dyspnea, cough or pharyngitis—and constitutional symptoms—generalized malaise, fatigue, or myalgia. These HSRs are serious and can sometimes be fatal and if any occur, require immediate and permanent discontinuation of Abacavir therapy. Abacavir HSR generally develops within the first six weeks of initiation of therapy—usually within approximately 11 days of therapy initiation--in most of the patients affected.
After reviewing data from two studies, the FDA supports the recommendation for pretherapy screening for the presence of the HLA linked to the Ziagen reactions. In those patients who test positive for the HLA, selection of alternative therapy is needed unless faced with “exceptional circumstances in which the anticipated benefit outweighs the risk of developing Abacavir HSRs. The genetic tests for the specific HLA are available and all patients should receive such screening prior to starting or restarting Ziagen treatment or treatment with abacavir-containing medications. Development of clinically suspected Abacavir HSR requires immediate and permanent discontinuation of Abacavir therapy in all patients, including patients who have tested negative for HLA-B*5701.
Studies indicate that an estimated 61 percent of patients carrying the HLA-B*5701 allele will develop a clinically suspected HSR during the course of Abacavir treatment compared to four percent of patients who do not carry the specific allele. Also, those patients who previously took Abacavir and tolerated it can develop Abacavir HSR upon restarting Abacavir-containing therapy; therefore, screening for the allele related to these reactions is recommended prior to reinitiation of Abacavir in patients of unknown allele status who have previously tolerated Abacavir. Also, HLA-B*5701-negative patients may also develop an HSR to Abacavir
The FDA approved changes to Ziagen’s (abacavir sulfate) package insert highlighting the link between the HLA-B*5701 allele and HSRs caused by Abacavir-containing therapy. The revised safety information will be reflected in updated product labeling. To report any unexpected adverse or serious events associated with the use of Abacavir, patients should contact the FDA MedWatch program and complete a form on line at http://www.fda.gov/medwatch/report/hcp.htm or report by fax to 1-800-FDA-0178, by mail using the postage-paid address form provided on line, or by telephone to 1-800-FDA-1088.
Ziaben Avacavir Hyper Sensitivity Reaction FDA Warning
The US Food and Drug Administration (FDA) just issued an alert regarding serious, sometimes fatal, reactions—called hypersensitivity reactions or HSRs—caused by the drug Abacavir - brand name Ziagen - in some patients